Alert archive / North Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 166, NWS Grand Forks, ND

August 12, 2006Walsh County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 12, 2006, 2:57 PM CDT for Walsh County, North Dakota. It was in force for 63 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2006, 2:57 PM CDT (19:57 UTC)
Expired
Aug 12, 2006, 4:00 PM CDT
In force
63 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

County Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 116 km from the middle of the area, began a volume at 19:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 3:45 PM CDTTSTM WND GST 0Edinburg, ND
Aug 12, 3:45 PM CDTTSTM WND GST 60Edinburg, ND
Aug 12, 4:08 PM CDTTSTM WND DMGEdinburg, NDBRANCHES DOWN ALONG WITH WIDESPREAD STREET FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 12, 2:56 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 8.0 hours before the alert went out and 354 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2006-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2006-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-325 J/kg
Mixed-layer LCL
751 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFGF 121957
SVRFGF
NDC099-122100-
/O.NEW.KFGF.SV.W.0166.060812T1957Z-060812T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
257 PM CDT SAT AUG 12 2006

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN WALSH COUNTY IN NORTHEAST NORTH DAKOTA

* UNTIL 400 PM CDT

* AT 252 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 2 MILES
  SOUTH OF NEKOMA...OR 15 MILES SOUTH OF LANGDON...MOVING TO THE EAST
  AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FAIRDALE AT 310 PM CDT
  7 MILES NORTH OF ADAMS AT 325 PM CDT
  EDINBURG AT 350 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4853 9830 4829 9828 4830 9784 4853 9778

$$

JCA
1 follow-up statement
000 
WWUS53 KFGF 122031
SVSFGF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
331 PM CDT SAT AUG 12 2006

NDC099-122100-
/O.CON.KFGF.SV.W.0166.000000T0000Z-060812T2100Z/
WALSH ND-
331 PM CDT SAT AUG 12 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTH CENTRAL WALSH COUNTY...

AT 326 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS LOCATED 6 MILES
NORTH OF ADAMS...OR 23 MILES SOUTHEAST OF LANGDON...MOVING TO THE
EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EDINBURG BY 345 PM CDT

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR NORTHWESTERN MINNESOTA AND EASTERN NORTH DAKOTA.

LAT...LON 4852 9817 4836 9813 4842 9771 4853 9767

$$

JCA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 10:14 AM CDT, 4 hours 43 minutes earlier.

Area forecast discussion, Aug 12, 10:14 AM CDT, 4 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1014 AM CDT SAT AUG 12 2006

.SHORT TERM...
POTENTIAL IS THERE FOR A VERY ACTIVE LATE AFTN/EVE SEVERE WEATHER
WISE...BUT AS ALWAYS THE DEVIL IS IN THE DETAILS. AS USUAL...EACH
MODEL HAS ITS GOOD AND BAD. HAVE NOT VIEWED 12Z GFS AS OF THIS AFD
THOUGH...BUT 06Z GFS 300 MB DIVERGENCE SEEMS TO BE DOING A NICE
JOB IN SHOWING TWO AREAS OF CONVECTION AT 00Z...ONE BULLSEYE OF
DIVERGENCE IN SOUTHERN MANITOBA...MORE LIKELY ASSOC WITH 500 MB
UPPER LOW OVER CNTRL SASK...AND THE OTHER BULLSEYE OVER SE ND/NE
SD...ASSOC WITH SFC WARM FRONT AND SFC LOW. FOCUS OF THE 12Z
NAM/RUC IS WITH THE SOUTHERN ONE AND IT WOULD APPEAR FAR SOUTHEAST
ND INTO ERN SD AND WCNTRL MN IS ONE AREA WHERE CONSENSUS IS GOOD
THAT SVR WEATHER IS LIKELY TO OCCUR...SOMETIME IN THE 21Z TO 06Z
TIME PERIOD. SFC LOW CURRENTLY NORTH OF PHILLIPS SD WILL MOVE
NORTHEAST TO JUST NORTH OF ABERDEEN THEN INTO FAR SOUTHEAST ND AT
03Z. WITH THIS TRACK...NAM SHOWS STRONG 0-2 KM VGP VALUES OF .4 TO
.5 AND 0-1 KM EHI VALUES OF .2 TO .3 AND VERY LOW LCL LEVELS BELOW
1 KM. ALL OF THESE FACTORS BODE WELL FOR SUPERCELLS WITH TORNADIC
POTENTIAL RIGHT NEAR LOW AND SURFACE BOUNDARY FROM FARGO SOUTH AND
EAST INTO NE SD/WCNTRL MN.

FURTHER NORTH...VGP VALUES NOT AS HIGH BUT A BIT MORE COOLING AT
MID LEVELS WITH FRONT TO AID IN SVR TSTM DEVELOPMENT OVER NRN
VALLEY INTO FAR NW MN THIS AFTN/EVE. UNSURE OF CVRG OF SVR IN THIS
AREA.

WATER VAPOR SHOWS DISTINCT DEEP MOISTURE PLUME FROM ARIZONA INTO
SOUTHERN NORTH DAKOTA WITH PWATS INCREASING TO 2+ INCHES OVER FAR
SE ND BY 00Z. INGREDIENTS THERE FOR HEAVY RAIN FOR SURE...BUT
SINCE NOTHING HAPPENED LAST NIGHT IN THAT AREA NOT COMFORTABLE
ISSUING A FLASH FLOOD WATCH QUITE YET AS CONFIDENCE IN EXACT
PLACEMENT OF CONVECTION IS STILL NOT HIGH ENOUGH YET DESPITE THE
ABOVE DISCUSSION. MIGHT BE BEST TO HANDLE COUNTY TO COUNTY FFW
INSTEAD OF JUST BROADBRUSHING A WATCH.

TEMPS TODAY ARE TRICKY. AREAS OF MID AND HIGH CLOUDS OVER
AREA...AND LOWER CLOUDS DEVELOPED ON QUE RIGHT AFTER 12Z IN OUR
MOIST SOUTHEASTERLY FLOW. SOME BREAKS IN THE CLOUDS OVER SOUTHEAST
ND INTO CNTRL ND...BUT THICKER CLDS IN NORTHERN AREAS. MAY LOWER
TEMPS A TAD...BUT HESISTANT TO DO MUCH AS JUST A LITTLE SUN IS
NEEDED TO RAISE TEMPS TO ABOVE 80.

&&

.PREV DISCUSSION... (ISSUED 420 AM CDT SAT AUG 12 2006)

DISCUSSION...MAIN FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING
AT THE LATEST SURFACE ANALYSIS...AN AREA OF LOW PRESSURE IS CENTERED
IN W SD WITH A WARM FRONT EXTENDING THROUGH ND ALONG A BIS TO DVL TO
HCO LINE. ON KMVX...THE THUNDERSTORM ACTIVITY HAS REMAINED CONFINED
TO NE ND...ALONG AND E OF THE WARM FRONT IN THE FEED OF 65+
DEWPOINTS. WHEN COMPARING MODELS...NAM AND GFS SIMILAR WITH SYSTEM
EVOLUTION...BUT GFS APPEARS TO HAVE A BETTER HANDLE ON TEMPERATURE
PROFILE. THUS...LEANED TOWARD GFS FOR FORECAST. WITH CAP EXPECTED TO
INTENSIFY THROUGH THE REMAINDER OF THE NIGHT...ADDITIONAL CONVECTIVE
DEVELOPMENT IN THE CURRENT WATCH AREA APPEARS UNLIKELY. WITH BEST
THUNDERSTORM ACTIVITY MOVING E OF CURRENT WATCH AREA...WILL ALLOW
SEVERE THUNDERSTORM WATCH TO EXPIRE ON TIME.

CONSIDERING THAT ANTICIPATED THUNDERSTORM ACTIVITY DID NOT DEVELOP
IN MUCH OF E ND...WILL NOT HAVE AS MUCH CLOUD COVER AND SHOULD BE
ABLE TO HEAT OUT EARLIER IN THE DAY. WITH THE LOW PRESSURE SYSTEM
AND WARM FRONT REMAINING IN VICINITY...AREA IS SET UP NICELY FOR
ANOTHER ROUND OF SEVERE WEATHER WHICH COULD DEVELOP BY LATE
AFTERNOON. THE LOW AND ASSOCIATED FRONT IS EXPECTED TO MOVE E
THROUGH THE AREA ON SAT NIGHT...PROVIDING THE BEST POTENTIAL FOR
THUNDERSTORMS AND SEVERE WEATHER. AS A RESULT...INCREASED POPS TO
LIKELY AND KEPT SEVERE WORDING IN THE GRIDS.

ON SUN...THE LOW PRESSURE SYSTEM MOVES E OF THE AREA WITH HIGH
PRESSURE BUILDING IN FROM THE W. HOWEVER...STILL KEPT A LOW POP FOR
THUNDERSTORMS DURING THE DAY ON SUN AS THE 500MB TROF SWINGS
THROUGH. FOR SUN NIGHT INTO EXTENDED FORECAST...KEPT FORECAST DRY AS
HIGH PRESSURE DOMINATES THROUGH WED. OTHERWISE...MINOR CHANGES TO
REST OF EXTENDED FORECAST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

RIDDLE
Hazardous weather outlook, Aug 12, 6:49 AM CDT, 8 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
649 AM CDT SAT AUG 12 2006

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-131200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
649 AM CDT SAT AUG 12 2006

...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND
TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS OVER EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND
TONIGHT. AN AREA OF LOW PRESSURE WILL MOVE THROUGH THE REGION TODAY...
PROVIDING THE FOCUS FOR THUNDERSTORM DEVELOPMENT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE FOR THUNDERSTORMS OVER PARTS OF EASTERN NORTH
DAKOTA...NORTHWEST AND WEST CENTRAL MINNESOTA ON SUNDAY AND
WEDNESDAY NIGHT THROUGH FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON AND
TONIGHT.

NG

In the hours before

Local storm report, Aug 12, 2:00 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
200 PM CDT SAT AUG 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 PM     HAIL             1 NW KNOX               48.35N 99.70W
08/12/2006  E0.75 INCH       BENSON             ND   PUBLIC

&&

JANDERSO
Local storm report, Aug 12, 2:23 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
223 PM CDT SAT AUG 12 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             2 N LEEDS               48.32N 99.44W
08/12/2006  E0.75 INCH       BENSON             ND   PUBLIC

&&

DRIDDLE

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 1:51 AM CDTSevere Thunderstorm WarningFGFCavalier54 min
Aug 12, 1:36 PM CDTSevere Thunderstorm WarningFGFBenson54 min
Aug 12, 2:18 PM CDTSevere Thunderstorm WarningFGFRamsey57 min
Aug 12, 2:33 PM CDTSevere Thunderstorm WarningFGFCavalier57 min
Aug 12, 3:06 PM CDTTornado WarningFGFCavalier, Pembina54 min
Aug 12, 3:13 PM CDTSevere Thunderstorm WarningFGFRamsey47 min
Aug 12, 3:26 PM CDTSevere Thunderstorm WarningFGFRichland, Sargent64 min
Aug 12, 3:30 PM CDTTornado WarningFGFRamsey30 min
Aug 12, 3:57 PM CDTTornado WarningFGFNelson17 min
Aug 12, 4:00 PM CDTSevere Thunderstorm WarningFGFWalsh60 min
Aug 12, 4:15 PM CDTSevere Thunderstorm WarningFGFNelson41 min
Aug 12, 4:29 PM CDTSevere Thunderstorm WarningFGFGrand Forks34 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.